Klonopin is a benzodiazepine drug used to control seizures or to alleviate symptoms of panic disorders. These benefits are owed to the way the drug reduces abnormal electrical activity in the brain.
Klonopin is prescribed in two forms, either as a tablet or as an orally disintegrating tablet. Though either may be abused, when snorting this substance, drug abusers generally prefer the former. Snorting Klonopin (also referred to as insufflation) creates a high much more quickly than when the drug is consumed orally.
The nasal tissue is very delicate and easily damaged by foreign substances. In the least, snorting Klonopin causes irritation, and in the most severe cases, long-term damage. Medications are commonly manufactured with fillers or binders. These chemical substances can cause additional irritation and complications when snorted.
The prolonged snorting of Klonopin can cause sores, chronic inflammation and crusted skin in the nasal passages. Many individuals develop chronic runny noses, nosebleeds or a whistling nose. Some individuals also experience chronic halitosis (bad breath). Recurrent sinus infections, or sinusitis, may also develop.
The nose is tasked with the important responsibility of filtering air before it reaches the lungs. Frequent insufflation of Klonopin makes this system far less capable and efficient. The damage to the nose, cilia (hair inside your nose) and mucous membranes decreases the quality of air our lungs receive.
More serious risks of snorting Klonopin include:
- blocked nasal airways
- collapsed nasal passages
- decreased, or complete loss of smell
- loss of bone
- perforated septum (hole in the tissue between the nostrils)
- perforation in the roof of the mouth
- saddle nose deformity (a broad, flat nose)
Certain individuals may experience damage so severe that they require reconstructive plastic surgery.
Find Treatment For Klonopin Abuse Today.
We are here to help you through every aspect of recovery. Let us call you to learn more about our treatment options.
Additional Risks And Dangers Of Klonopin Abuse
In addition to the dangers which are caused by snorting the drug, any form of Klonopin abuse causes physical and mental health problems and a reduced quality of life.
Physical concerns include:
- adverse effects of pregnancy
- motor incoordination
- slurred speech
While intoxicated on Klonopin an individual has an increased risk of falls and accidents. Benzodiazepine intoxication is linked to an increased risk of motor vehicle accidents. These accidents can cause personal injury or death to passengers and pedestrians alike.
Mental concerns include:
- impaired thinking
- memory problems
- rebound anxiety
- rebound insomnia
Despite their use for improving mental health problems, research suggests that higher benzodiazepine doses may lead to depression and suicidal ideation (thoughts of suicide). This use has also been shown to cause “emotional anesthesia,” a term used to describe a state when a person feels little to no emotion.
Certain impacts on a person’s cognitive function may be devastating and experienced for the long term. Harvard Health Publishing reports that benzodiazepine use may be linked to an increased risk of dementia or Alzheimer’s disease.
Drug abuse of any form can cause great damage to a person’s life. Many people experience turmoil in their relationships and careers, to the extent of encountering divorce or job loss. Close friends and family members have often pushed away, leaving drug abusers to contend with a growing sense of isolation and loneliness. Without the proper help, these circumstances often push a person more deeply into drug abuse.
Snorting Klonopin Can Cause Addiction Faster
Abusing a drug in any capacity exposes a person to the risk of addiction, however, due to the quicker and more potent high, snorting Klonopin may make addiction happen faster.
When you crush a drug and snort it, it’s far more difficult to control the dose consumed. This can lead an individual to take more than they intended. These increased doses can result in unpredictable side effects and greater risks, including addiction.
As a person begins to snort Klonopin the rapid delivery and larger doses can cause tolerance and dependence to develop faster than when the drug is used orally. These states, accompanied by increasing behaviors of drug seeking and using fuel addiction.
Klonopin Abuse Can Lead To Deadly Overdose
By design, a medication is made to be released in a set period of time. When a drug is crushed and snorted it overrides this factor, allowing the substance to be absorbed in a fraction of the time intended.
The soft tissues in the nasal cavity are rich with blood vessels, allowing Klonopin to be absorbed very rapidly. Once absorbed into the bloodstream, the medication travels quite quickly through the venous system to the heart, lungs, then back to the heart before it’s dispersed throughout the body, as explained by Duke University.
This quick mechanism of action and inability to control the dose significantly increases the risk of overdose. Large doses of benzodiazepines don’t cause death as frequently as other drugs, however, the risk of a fatal overdose does increase when the drug is snorted.
Signs of a Klonopin overdose include:
- blurred vision
- seriously impaired reflexes
- loss of consciousness
Contacting emergency medical services as soon as overdose is suspected could save a life.
Withdrawal From Benzodiazepines Can Be Dangerous
Symptoms of benzodiazepine withdrawal are some of the most serious addiction professionals face. Like alcohol, withdrawal can progress to a point which is life-threatening. Seizures and delirium tremens can jeopardize a person’s life, making 24-hour medical monitoring and support of the utmost importance.
In addition to these severe side effects, symptoms of acute withdrawal include:
- excessive sweating
- increased blood pressure
- increased heart rate
- hypersensitive senses
The severity of withdrawal increases with greater amounts of drug abuse.
Some individuals experience an extended withdrawal called post-acute withdrawal syndrome (PAWS) which lasts for several months. In addition to some of the aforementioned symptoms, an individual with PAWS may struggle with gastrointestinal, neurological and musculoskeletal problems.
Finding Treatment For Klonopin Addiction
We highly suggest that individuals pursuing treatment for a Klonopin addiction begin the process with a medically-supervised detoxification. This program provides comprehensive medical care and monitoring through the duration of withdrawal. The use of medications, as needed, and compassionate support ensures a person is as safe and comfortable as possible.
After a person stabilizes we recommend our inpatient drug rehabilitation programs. Inpatient residential programs provide the highest opportunity for stability and the development of critical sober living skills.
Contact Addiction Campuses to learn more about Klonopin addiction and treatment options.